The week I started Trikafta, I experienced an unexpected side effect: constipation. I soon learned that I was an outlier patient, and that I needed to reduce my digestive enzyme dosage due to the drastic effect of the modulator on my gastrointestinal system. I learned from my doctor, that most patients didn’t have to make any adjustments to their digestive medications. I suppose I can consider myself lucky.
However, I was not an outlier in my weight gain. Ability to gain and maintain body weight is a known result of taking a modulator. Partially, this happens because the pancreas and gastrointestinal tract are no longer as choked by mucus. It also occurs as a secondary effect of decreased lung exacerbations; when the lungs and immune system aren’t burning so many calories at rest, the body is better able to maintain weight.
So how are people in the CF community accommodating this “new normal?” For me, the extra 10 pounds was welcome. I had to adjust my mindset about my body image a bit, and I had to buy a whole new wardrobe, but I didn’t need to change my diet or eating habits at all. For others, the extra weight came with new challenges: microbiome issues, uncomfortable bloating, and health risks related to being overweight (like heart issues).
One woman I spoke to online is convinced that Trikafta had such a negative effect on her gut microbiome, that she ended up with small intestinal bacteria overgrowth (SIBO) directly because of the drug. She’s currently on medications and a strict diet to treat it.
A few people told me that they’ve had to completely re-learn how to eat— adjusting their portion sizes, reducing the amount of proteins and/or fats in their diet, and no longer “eating past fullness.” One man even took on “intermittent fasting” as a means to combat the “out of control” weight gain.
So how are CF doctors and dietitians addressing these issues? Join us on August 5th, 2022 from 3-5pm ET to hear from Dr. Julianna Bailey from the University of Alabama-Birmingham School of Medicine about nutrition and modulators!